Some participants for leading COVID-19 vaccine trials have reported experiencing grueling side effects after receiving the shot such as high fever, body aches, headaches and exhaustion.
Five participants — three in Moderna’s study and two in Pfizer’s late-stage trials — said the uncomfortable side effects usually went away within a day, but some were surprised by how severe they were, CNBC reported.
“If this proves to work, people are going to have to toughen up,” one of the Moderna participants, a North Carolina woman in her 50s who declined to be identified, told the outlet.
“The first dose is no big deal. And then the second dose will definitely put you down for the day for sure. … You will need to take a day off after the second dose.”
She said she didn’t experience a fever but had a bad migraine that left her exhausted and struggling to focus, the outlet reported. But the next day, she woke up feeling better after taking Excedrin.
While she was uncomfortable, the side effects outweigh the risks of becoming infected with the virus, she said.
“My hope is that this works but also that the communication [on side effects] is good,” she said, adding that Moderna may need to tell people to take a day off after a second dose.
Meanwhile, a Maryland participant in his 20s said that came down with a high fever after receiving the shot.
“I wasn’t sure if I needed to go to the hospital or not because 104 is pretty high,” he told CNBC. “But other than that, it’s been fine.”
Luke Hutchison, a 44-year-old from Utah, also participated in the Moderna trials and felt out of sorts for a couple of days after being administered his first shot on Aug. 18, the outlet reported.
But just hours after receiving the second dose on Sept. 15, he became bedridden with shakes, chills, a terrible headache and shortness of breath, the outlet reported. For five hours, his temperature was above 100 degrees.
Hutchinson compared the ordeal — which lasted for 12 hours — to “full-on Covid-like symptoms” on Twitter.
“I’m obviously an isolated case, but since all indications point to this vaccine being approved, I feel like people should know that the side effects may be severe, especially after the second shot,” he wrote.
Pfizer trial participants have reported similar symptoms.
One of the participants said he was suffered intense flu-like symptoms after his second injection that left him shaking so hard that he cracked part of his tooth.